IDEAS home Printed from https://ideas.repec.org/p/ags/feemct/37519.html
   My bibliography  Save this paper

Multiple Membership and Federal Sructures

Author

Listed:
  • Le Breton, Michel
  • Makarov, Valery
  • Savvateev, Alexei
  • Weber, Shlomo

Abstract

We consider a model of the “world" with several regions that may create a unified entity or be partitioned into several unions (countries). The regions have distinct preferences over policies chosen in the country to which they belong and equally share the cost of public policies. It is known that stable \political maps" or country partitions, that do not admit a threat of secession by any group of regions, may fail to exist. To rectify this problem, in line with the recent trend for an increased autonomy and various regional arrangements, we consider federal structures, where a region can simultaneously be a part of several unions. We show that, under very general conditions, there always exists a stable federal structure.

Suggested Citation

  • Le Breton, Michel & Makarov, Valery & Savvateev, Alexei & Weber, Shlomo, 2008. "Multiple Membership and Federal Sructures," Coalition Theory Network Working Papers 37519, Fondazione Eni Enrico Mattei (FEEM).
  • Handle: RePEc:ags:feemct:37519
    DOI: 10.22004/ag.econ.37519
    as

    Download full text from publisher

    File URL: http://ageconsearch.umn.edu/record/37519/files/41-08.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Philippe Jehiel & Suzanne Scotchmer, 2001. "Constitutional Rules of Exclusion in Jurisdiction Formation," Review of Economic Studies, Oxford University Press, vol. 68(2), pages 393-413.
    2. Alberto Alesina & Enrico Spolaore, 1997. "On the Number and Size of Nations," The Quarterly Journal of Economics, Oxford University Press, vol. 112(4), pages 1027-1056.
    3. Anna Bogomolnaia & Michel Breton & Alexei Savvateev & Shlomo Weber, 2008. "Stability of jurisdiction structures under the equal share and median rules," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 34(3), pages 525-543, March.
    4. Alessandra Casella, 2001. "The Role of Market Size in the Formation of Jurisdictions," Review of Economic Studies, Oxford University Press, vol. 68(1), pages 83-108.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ags:feemct:37519. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (AgEcon Search). General contact details of provider: http://edirc.repec.org/data/feemmit.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.